Arkansas, 2011

Hail in Arkansas, May 13, 2011

May 13, 2011 · NWS MEG · 1 event in 1 county or zone

A mesoscale convective system moved through the Mid-South during the morning hours. This system generated outflow boundaries that when combined with surface heating and an upper level disturbance moving through the region produced scattered thunderstorms later in the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective system moved through the Mid-South during the morning hours. This system generated outflow boundaries that when combined with surface heating and an upper level disturbance moving through the region produced scattered thunderstorms later in the day. A few storms were severe with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 13, 11:53 AM CST, 17 minutes earlier.

Area forecast discussion, May 13, 11:53 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1253 PM CDT FRI MAY 13 2011

.UPDATE...

UPDATED FOR 18Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 1020 AM CDT FRI MAY 13 2011/

UPDATE...

MAIN SHIELD OF SHOWERS AND THUNDERSTORMS IS QUICKLY EXITING THE
MIDSOUTH THIS MORNING GIVING WAY TO CLEARING SKIES. THIS COMBINED
WITH WEAK SOUTHERLY SURFACE FLOW WILL HELP TO FURTHER DESTABILIZE
THE ATMOSPHERE. WEAK CAPPING SHOULD ERODE BY EARLY AFTERNOON
ALLOWING SCATTERED THUNDERSTORMS TO DEVELOP. DEEP MID LEVEL LAPSE
RATES ARE DEPICTED IN THE 7-8 C/KM RANGE ALONG WITH MOSTLY UNI-
DIRECTIONAL SHEAR. THIS WOULD ALLOW FOR MORE PULSE TYPE CONVECTION
AND THE POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS. ADJUSTED
POPS...TEMPERATURES...AND SKY COVER TO ADJUST FOR CURRENT TRENDS.
UPDATE HAS BEEN SENT.

CCD

PREV DISCUSSION... /ISSUED 712 AM CDT FRI MAY 13 2011/

DISCUSSION...

SHORT TERM...TODAY THROUGH MONDAY NIGHT...

A LARGE UPPER LEVEL LOW PRESSURE CENTERED OVER KANSAS EARLY THIS
MORNING WILL CONTINUE TO MOVE SLOWLY SOUTHEAST THROUGH THE DAY. A
LEAD SHORTWAVE IS CONTINUING TO DRIVE A WEAKENING MESOSCALE
CONVECTIVE SYSTEM (MCS) ACROSS THE MID SOUTH EARLY THIS MORNING.
LATEST TRENDS CONTINUE TO INDICATE THAT A STRONG GUST FRONT WILL
ADVANCE FURTHER EAST OF ONGOING STORMS WHICH SHOULD LEAD TO A
CONTINUED WEAKENING AS THEY MOVE EAST AFTER SUNRISE. THIS COMPLEX
SHOULD DISSIPATE BY LATE THIS MORNING OR EARLY AFTERNOON OVER
EASTERN AREAS. AT THIS TIME...WILL MAINTAIN LIKELY POPS ALONG AND
EAST OF THE MISSISSIPPI RIVER THIS MORNING...WITH CHANCE POPS
FURTHER WEST.

A SECONDARY MID LEVEL SHORTWAVE MOVING ALONG THE SOUTHERN
PERIPHERY OF THE UPPER LEVEL LOW WILL MOVE INTO THE MID SOUTH THIS
AFTERNOON AND FORCE ANOTHER ROUND OF THUNDERSTORMS IN A WEAKLY
CAPPED ENVIRONMENT. THE ATMOSPHERE SHOULD RECOVER FROM MORNING
CONVECTIVE ACTIVITY WITH THE AIRMASS BECOMING MODERATELY TO
STRONGLY UNSTABLE BY THIS AFTERNOON. AFTERNOON MUCAPES SHOULD
RANGE FROM 2000-3000J/KG...LI/S WILL RANGE FROM -4C TO -7C...AND
MID LEVEL LAPSE RATES SHOULD STEEPEN TO GREATER THAN 6.5C/KM. THIS
IMPROVED THERMODYNAMIC ENVIRONMENT COMBINED WITH INCREASING DEEP
LAYER SHEAR ASSOCIATED WITH A 40-50KT MID LEVEL JET STREAK SHOULD
SUPPORT A FEW SEVERE STORMS THIS AFTERNOON. THE PRIMARY THREATS
FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS AS
LAPSE RATES STEEPEN AND MID LEVEL DRY AIR REMAINS IN PLACE. THE
TORNADO THREAT APPEARS LOW AS THE FLOW IN THE LOWEST 1KM REMAINS
RATHER WEAK AND THE WIND FIELDS BECOME UNIDIRECTIONAL. PLAN TO
CONTINUE MENTION OF SEVERE STORMS AND SLIGHT RISK IN LATEST HWO.
THUNDERSTORMS SHOULD SLOWLY DIMINISH IN INTENSITY BY THIS EVENING
WITH THE LOSS OF DAYTIME HEATING AS THEY MOVE EASTWARD. A COLD
FRONT SHOULD MOVE EAST THROUGH THE MID SOUTH TONIGHT BRINGING AN
END TO NUMEROUS SHOWERS AND THUNDERSTORMS OVERNIGHT. MUCH COOLER
AND LESS HUMID CONDITIONS WILL ALSO FILTER INTO THE REGION BEHIND
THE FRONTAL PASSAGE.

THE UPPER LEVEL LOW PRESSURE SHOULD MOVE INTO THE OHIO VALLEY ON
SATURDAY WITH A SECONDARY UPPER LEVEL LOW PRESSURE FORECAST TO
MOVE SOUTHEAST FROM THE UPPER MISSISSIPPI VALLEY SUNDAY AND INTO
THE MID SOUTH ON MONDAY. THIS SHOULD KEEP ABUNDANT CLOUD COVER AND
LINGERING CHANCES FOR SHOWERS OVER THE AREA THROUGH THE WEEKEND
AND INTO THE FIRST PART OF NEXT WEEK. TEMPERATURES SHOULD BE MUCH
COOLER AND AVERAGE SEVERAL DEGREES BELOW NORMAL THROUGH EARLY NEXT
WEEK.

LONG TERM...TUESDAY THROUGH FRIDAY.

HIGH PRESSURE WILL BUILD BACK INTO THE MID SOUTH FOR THE MIDDLE OF
NEXT WEEK WITH A RETURN TO DRY WEATHER AND SLOWLY WARMING
TEMPERATURES. ANOTHER UPPER LEVEL TROUGH WILL APPROACH FROM THE
WEST BY THE END OF NEXT WEEK BRINGING ADDITIONAL CHANCES FOR
SHOWERS AND THUNDERSTORMS. WARMER AND HUMID WEATHER WILL ALSO MAKE
A RETURN BY THE END OF THE EXTENDED FORECAST PERIOD.

HYDROLOGY...

THE MAIN STEM MISSISSIPPI RIVER WILL REMAIN ABOVE MAJOR FLOOD
STAGE LEVELS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. AREAS
THAT HAVE BEEN FLOODED DUE TO THE NEAR RECORD MISSISSIPPI RIVER
FLOODING WILL LIKELY CONTINUE TO EXPERIENCE FLOODED CONDITIONS FOR
THE NEXT SEVERAL DAYS...POSSIBLY FOR THE NEXT COUPLE OF WEEKS FOR
SOME LOCATIONS. PLEASE USE EXTREME CAUTION AND CONTINUE TO HEED THE
ADVICE OF YOUR LOCAL EMERGENCY MANAGEMENT OFFICIALS. ALSO CONTINUE
TO AVOID AREAS THAT REMAIN FLOODED. RIVER LEVELS WILL CONTINUE TO
SLOWLY FALL OVER THE NEXT SEVERAL DAYS.

SMALLER TRIBUTARIES OFF OF THE MAIN STEM MISSISSIPPI RIVER MAY SEE
RISES IF HEAVIER RAINFALL DOES FALL OVER THE BASINS TODAY...AS RUNOFF
WILL NOT BE ABLE TO ESCAPE THE SMALLER RIVERS DUE TO CONTINUED
BACK WATER FLOOD ISSUES ASSOCIATED WITH THE MISSISSIPPI RIVER.
PLEASE CONTINUE TO MONITOR THE LATEST RIVER FORECASTS AND STAGES
THROUGH THE WEEKEND.

JLH

&&

.AVIATION...

18Z TAF CYCLE

THUNDERSTORMS ARE DEVELOPING ACROSS EASTERN ARKANSAS AND WILL MOVE
ACROSS THE MIDSOUTH THIS AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE
AT ALL SITES...WITH KJBR HAVING THE EARLIEST STORMS AND
KTUP HAVING THE LATEST. A FEW STORMS HAVE DEVELOPED ACROSS
CENTRAL MISSISSIPPI THAT WILL ALSO NEED TO BE WATCHED IN CASE THEY
ARRIVE AT TUPELO EARLIER THAN EXPECTED. THUNDERSTORMS WILL BRING GUSTY
WINDS...LOWER VISIBILITIES AND LOWER CEILINGS. A COLD FRONT WILL
MOVE THROUGH AFTER THE STORMS...CAUSING WINDS TO VEER FROM
SOUTHWEST TO WEST NORTHWEST. WINDS WILL BEGIN TO WEAKEN LATER
THIS EVENING. CEILINGS WILL REMAIN MVFR AFTER STORMS AND COLD
FRONT...HOWEVER LOW CLOUDS AND FOG ARE EXPECTED TO MOVE IN AFTER
MIDNIGHT TONIGHT AND LAST THROUGH MOST OF THE EARLY MORNING HOURS.
KMEM WILL REMAIN IN MVFR CONDITIONS...HOWEVER IFR CONDITIONS ARE
POSSIBLE BUT WAS NOT CONFIDENT ENOUGH TO PUT INTO THE KMEM TAF
JUST YET. KMKL...KTUP...AND KJBR ARE EXPECTED TO SEE IFR
CONDITIONS. CLOUDS WILL BEGIN TO LIFT SLIGHTLY AFTER SUNRISE
TOMORROW BUT STILL REMAIN MVFR THROUGH THE REST OF THE TAF CYCLE.

RRH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  82  57  69  53 /  70  40  20  10
MKL  80  57  67  50 /  70  60  30  10
JBR  78  55  68  48 /  70  30  20  10
TUP  83  58  72  52 /  70  70  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 13, 4:04 AM CST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
504 AM CDT FRI MAY 13 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-141215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
504 AM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE MID SOUTH
TODAY. THE PRIMARY SEVERE WEATHER RISKS WILL BE LARGE HAIL AND
DAMAGING WINDS. THERE MAY ALSO BE SOME ISOLATED FLASH FLOODING IN
AREAS WHERE THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME AREAS.

HISTORIC RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER WITH
LEVEES BEING STRESSED AT SOME LOCATIONS. BACKWATER FLOODING ALONG
TRIBUTARIES TO THE MISSISSIPPI RIVER REMAIN OF SERIOUS CONCERN.
OTHER AREA RIVERS ARE ALSO IN MODERATE OR MAJOR FLOOD. PLEASE
REMAIN UPDATED WITH THE LATEST FLOOD WARNINGS AND FOLLOW ANY EVACUATION
ORDERS ISSUED BY YOUR LOCAL EMERGENCY MANAGEMENT AGENCY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SIGNIFICANT RIVER FLOODING WILL CONTINUE ALONG MANY AREA
RIVERS...INCLUDING PERSISTENT MAJOR FLOODING ALONG THE MISSISSIPPI RIVER.
BACKWATER FLOODING ALONG TRIBUTARIES TO THE MISSISSIPPI RIVER WILL
REMAIN OF SERIOUS CONCERN.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGERS...AND LAW
ENFORCEMENT OFFICIALS IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL
LIKELY BE NEEDED TODAY. PLEASE REPORT ANY SEVERE WEATHER OR NEW
FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS.

JLH

In the hours before

Special weather statement, May 13, 11:27 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1227 PM CDT FRI MAY 13 2011

ARZ027-035-048-131800-
CROSS AR-ST. FRANCIS AR-POINSETT AR-
1227 PM CDT FRI MAY 13 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 100 PM CDT FOR...

  CROSS COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...
  NORTHERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES SOUTH OF FAIR OAKS AT 1227 PM CDT...
MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CROSS...POINSETT AND ST. FRANCIS COUNTIES...INCLUDING
LOCATIONS NEAR HARRISBURG...PARKIN...VILLAGE CREEK STATE PARK AND
WYNNE...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3559 9105 3564 9056 3509 9053 3504 9105
TIME...MOT...LOC 1727Z 251DEG 26KT 3516 9099

The radar

The Memphis radar (KNQA), 165 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Randolph

When
May 13, 12:10 PM CST to 12:15 PM CST
Where
Randolph County, 0.04 mi SW of Warm Spgs
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.480, -91.051

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319102.